Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

The space of isometry covariant tensor valuations


Authors: D. Hug, R. Schneider and R. Schuster
Original publication: Algebra i Analiz, tom 19 (2007), nomer 1.
Journal: St. Petersburg Math. J. 19 (2008), 137-158
MSC (2000): Primary 52A20
DOI: https://doi.org/10.1090/S1061-0022-07-00990-9
Published electronically: December 17, 2007
MathSciNet review: 2319515
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that the basic tensor valuations which, by a result of S. Alesker, span the vector space of tensor-valued, continuous, isometry covariant valuations on convex bodies, are not linearly independent. P. McMullen has discovered linear dependences between these basic valuations and has implicitly raised the question as to whether these are essentially the only ones. The present paper provides a positive answer to this question. The dimension of the vector space of continuous, isometry covariant tensor valuations, of a fixed rank and of a given degree of homogeneity, is explicitly determined. The approach is constructive and permits one to provide a specific basis.


References [Enhancements On Off] (What's this?)

  • 1. S. Alesker, Continuous valuations on convex sets, Geom. Funct. Anal. 8 (1998), 402-409. MR 1616167 (99b:52027)
  • 2. -, Continuous rotation invariant valuations on convex sets, Ann. of Math. (2) 149 (1999), 977-1005. MR 1709308 (2000i:52019)
  • 3. -, Description of continuous isometry covariant valuations on convex sets, Geom. Dedicata 74 (1999), 241-248. MR 1669363 (2000a:52026)
  • 4. -, On P. McMullen's conjecture on translation invariant valuations, Adv. Math. 155 (2000), 239-263. MR 1794712 (2001k:52013)
  • 5. -, Description of translation invariant valuations on convex sets with solution of P. McMullen's conjecture, Geom. Funct. Anal. 11 (2001), 244-272. MR 1837364 (2002e:52015)
  • 6. -, Hard Lefschetz theorem for valuations, complex integral geometry, and unitarily invariant valuations, J. Differential Geom. 63 (2003), 63-95. MR 2015260 (2004h:52015)
  • 7. -, $ SU(2)$-invariant valuations, Geometric Aspects of Functional Analysis, Lecture Notes in Math., vol. 1850, Springer, Berlin, 2004, pp. 21-29. MR 2087147 (2005f:52029)
  • 8. C. Beisbart, M. S. Barbosa, H. Wagner, and L. da F. Costa, Extended morphometric analysis of neuronal cells with Minkowski valuations, arXiv:cond-mat/0507648.
  • 9. C. Beisbart, R. Dahlke, K. Mecke, and H. Wagner, Vector- and tensor-valued descriptors for spatial patterns, Morphology of Condensed Matter, Lecture Notes in Phys., vol. 600, Springer, Berlin, 2002, pp. 238-260.
  • 10. H. Hadwiger and R. Schneider, Vektorielle Integralgeometrie, Elem. Math. 26 (1971), 49-57. MR 0283737 (44:967)
  • 11. D. A. Klain, A short proof of Hadwiger's characterization theorem, Mathematika 42 (1995), 329-339. MR 1376731 (97e:52008)
  • 12. P. McMullen, Continuous translation-invariant valuations on the space of compact convex sets, Arch. Math. (Basel) 34 (1980), 377-384. MR 0593954 (81m:52013)
  • 13. -, Valuations and dissections, Handbook of Convex Geometry, Vols. A, B, Elsevier, Amsterdam, 1993, pp. 933-988. MR 1243000 (95f:52018)
  • 14. -, Isometry covariant valuations on convex bodies, Rend. Circ. Mat. Palermo (2) Suppl. 50 (1997), 259-271. MR 1602986 (99a:52016)
  • 15. P. McMullen and R. Schneider, Valuations on convex bodies, Convexity and its Applications, Birkhäuser, Basel, 1983, pp. 170-247. MR 0731112 (85e:52001)
  • 16. M. Petkovsek, H. Wilf, and D. Zeilberger, $ A=B$, A K Peters, Ltd., Wellesley, MA, 1996. MR 1379802 (97j:05001)
  • 17. A. V. Pukhlikov and A. G. Khovanskiĭ, Finitely-additive measures of virtual polytopes, Algebra i Analiz 4 (1992), no. 2, 161-185; English transl., St. Petersburg Math. J. 4 (1993), no. 2, 337-356. MR 1182399 (93i:52024)
  • 18. R. Schneider, On Steiner points of convex bodies, Israel J. Math. 9 (1971), 241-249. MR 0278187 (43:3918)
  • 19. -, Krümmungsschwerpunkte konvexer Körper. I, II, Abh. Math. Sem. Univ. Hamburg 37 (1972), 112-132, 204-217. MR 0307039 (46:6160); MR 0331220 (48:9554)
  • 20. -, Convex bodies: the Brunn-Minkowski theory, Encyclopedia Math. Appl., vol. 44, Cambridge Univ. Press, Cambridge, 1993. MR 1216521 (94d:52007)
  • 21. -, Tensor valuations on convex bodies and integral geometry, Rend. Circ. Mat. Palermo (2) Suppl. 65, Part 1 (2000), 295-316. MR 1809137 (2002c:52013)
  • 22. R. Schneider and R. Schuster, Tensor valuations on convex bodies and integral geometry. II, Rend. Circ. Mat. Palermo (2) Suppl. 70, Part 2 (2002), 295-314. MR 1962603 (2004c:52011)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 52A20

Retrieve articles in all journals with MSC (2000): 52A20


Additional Information

D. Hug
Affiliation: Mathematisches Institut, Albert-Ludwigs-Universität, D-79104 Freiburg i. Br., Germany
Email: daniel.hug@math.uni-freiburg.de

R. Schneider
Affiliation: Mathematisches Institut, Albert-Ludwigs-Universität, D-79104 Freiburg i. Br., Germany
Email: rolf.schneider@math.uni-freiburg.de

R. Schuster
Affiliation: Mathematisches Institut, Albert-Ludwigs-Universität, D-79104 Freiburg i. Br., Germany
Email: raschuster@munichre.com

DOI: https://doi.org/10.1090/S1061-0022-07-00990-9
Keywords: Convex body, tensor valuation, isometry covariance
Received by editor(s): August 1, 2006
Published electronically: December 17, 2007
Additional Notes: Supported in part by the European Network PHD, FP6 Marie Curie Actions, RTN, Contract MCRN-511953
Dedicated: Dedicated to Professor Viktor Abramovich Zalgaller on the occasion of his 85th birthday
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society